Advertisement

Estimating the quadratic covariation of an asynchronously observed semimartingale with jumps

  • Markus BibingerEmail author
  • Mathias Vetter
Article

Abstract

We consider estimation of the quadratic (co)variation of a semimartingale from discrete observations which are irregularly spaced under high-frequency asymptotics. In the univariate setting, results by Jacod for regularly spaced observations are generalized to the case of irregular observations. In the two-dimensional setup under non-synchronous observations, we derive a stable central limit theorem for the Hayashi–Yoshida estimator in the presence of jumps. We reveal how idiosyncratic and simultaneous jumps affect the asymptotic distribution. Observation times generated by Poisson processes are explicitly discussed.

Keywords

Asynchronous observations Co-jumps Statistics of semimartingales Quadratic covariation 

Notes

Acknowledgments

Markus Bibinger gratefully acknowledges financial support from the Deutsche Forschungsgemeinschaft via SFB 649 “Ökonomisches Risiko”, Humboldt-Universität zu Berlin. Mathias Vetter is thankful for financial support through the collaborative research center “Statistik nichtlinearer dynamischer Prozesse” (SFB 823) of the Deutsche Forschungsgemeinschaft. Both authors are grateful to an anonymous referee whose valuable comments helped improving the paper considerably.

References

  1. Andersen, T. G., Bollerslev, T. (1998). Answering the skeptics: Yes, standard volatility models do provide accurate forecasts. International Economic Review, 39(4), 885–905.Google Scholar
  2. Barndorff-Nielsen, O. E., Hansen, P. R., Lunde, A., Shephard, N. (2008). Designing realized kernels to measure the ex post variation of equity prices in the presence of noise. Econometrica, 76(6), 1481–1536.Google Scholar
  3. Barndorff-Nielsen, O. E., Hansen, P. R., Lunde, A., Shephard, N. (2011). Multivariate realised kernels: consistent positive semi-definite estimators of the covariation of equity prices with noise and non-synchronous trading. Journal of Econometrics, 162(2), 149–169.Google Scholar
  4. Barndorff-Nielsen, O. E., Shephard, N. (2002). Econometric analysis of realized volatility and its use in estimating stochastic volatility models. Journal of the Royal Statistical Society Series B Statistical Methodology, 64(2), 253–280.Google Scholar
  5. Barndorff-Nielsen, O. E., Shephard, N. (2004). Power and bipower variation with stochastic volatility and jumps. Journal of Financial Econometrics, 2, 1–48.Google Scholar
  6. Bibinger, M. (2011). Asymptotics of asynchronicity. Technical Report, Humboldt-Universität zu Berlin, URL:http://sfb649.wiwi.hu-berlin.de/papers/pdf/SFB649DP2011-033.pdf.
  7. Cox, D. (1970). Renewal Theory. London: Methuen Co.Google Scholar
  8. Fukasawa, M., Rosenbaum, M. (2012). Central limit theorems for realized volatility under hitting times of an irregular grid. Stochastic Processes and Their Applications, 122(12), 3901–3920.Google Scholar
  9. Hayashi, T., Yoshida, N. (2005). On covariance estimation of non-synchronously observed diffusion processes. Bernoulli, 11(2), 359–379.Google Scholar
  10. Hayashi, T., Yoshida, N. (2008). Asymptotic normality of a covariance estimator for nonsynchronously observed diffusion processes. Annals of the Institute of Statistical Mathematics, 60(2), 367–406.Google Scholar
  11. Hayashi, T., Yoshida, N. (2011). Nonsynchronous covariation process and limit theorems. Stochastic Processes and Their Applications, 121, 2416–2454.Google Scholar
  12. Hayashi, T., Jacod, J., Yoshida, N. (2011). Irregular sampling and central limit theorems for power variations: The continuous case. Annales de l’Institut Henri Poincaré (B) Probabilités et Statistiques, 47(4), 1197–1218.Google Scholar
  13. Jacod, J. (1997). On continuous conditional gaussian martingales and stable convergence in law. Séminaire de Probabilitiés, Strasbourg, tome, 31, 232–246.MathSciNetGoogle Scholar
  14. Jacod, J. (2008). Asymptotic properties of realized power variations and related functionals of semimartingales. Stochastic Processes and Their Applications, 118(4), 517–559.zbMATHMathSciNetCrossRefGoogle Scholar
  15. Jacod, J. (2012). Statistics and high frequency data. In M. Kessler, A. Lindner, M. Sørensen (Eds.) Proceedings of the 7th Séminaire Européen de Statistique, Cartagena, 2007: Statistical methods for stochastic differential equations (pp. 191–308). CRC Press: Boca Raton.Google Scholar
  16. Jacod, J., Podolskij, M., Vetter, M. (2010). Limit theorems for moving averages of discretized processes plus noise. Annals of Statistics, 38(3), 1478–1545.Google Scholar
  17. Jacod, J., Protter, P. (1998). Asymptotic error distributions for the euler method for stochastic differential equations. Annals of Probability, 26, 267–307.Google Scholar
  18. Jacod, J., Shiryaev, A. N. (2003). Limit theorems for stochastic processes, volume 288 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] (2nd ed.). Berlin: Springer.Google Scholar
  19. Mancini, C. (2009). Non-parametric threshold estimation for models with stochastic diffusion coefficient and jumps. Scandinavian Journal of Statistics, 36(2), 270–296.zbMATHMathSciNetCrossRefGoogle Scholar
  20. Mykland, P., Zhang, L. (2012). The econometrics of high frequency data. In M. Kessler, A. Lindner, M. Sørensen (Eds.) Proceedings of the 7th Séminaire Européen de Statistique, Cartagena, 2007: Statistical methods for stochastic differential equations (pp. 109–190). CRC Press, Boca Raton.Google Scholar
  21. Mykland, P. A., Zhang, L. (2009). Inference for continuous semimartingales observed at high frequency. Econometrica, 77(5), 1403–1445.Google Scholar
  22. Podolskij, M., Vetter, M. (2009). Estimation of volatility functionals in the simultaneous presence of microstructure noise and jumps. Bernoulli, 15(3), 634–658.Google Scholar
  23. Podolskij, M., Vetter, M. (2010). Understanding limit theorems for semimartingales: a short survey. Statistica Neerlandica, 64(3), 329–351.Google Scholar
  24. Veraart, A. E. D. (2010). Inference for the jump part of quadratic variation of Itô semimartingales. Econometric Theory, 26(2), 331–368.zbMATHMathSciNetCrossRefGoogle Scholar
  25. Zhang, L., Mykland, P. A., Aït-Sahalia, Y. (2005). A tale of two time scales: determining integrated volatility with noisy high-frequency data. Journal of the American Statistical Association, 100(472), 1394–1411.Google Scholar

Copyright information

© The Institute of Statistical Mathematics, Tokyo 2014

Authors and Affiliations

  1. 1.Institut für MathematikHumboldt-Universität BerlinBerlinGermany
  2. 2.Fakultät für MathematikRuhr-Universität BochumBochumGermany

Personalised recommendations